See What HealthDay Can Do For You
Contact Us

Does Viagra Cause Nosebleeds?

It's probably just coincidence, expert says of British report

THURSDAY, Aug. 1, 2002 (HealthDayNews) -- After treating two patients who had severe nosebleeds after using Viagra, doctors in Britain are wondering if the anti-impotence drug is somehow to blame.

In the latest issue of the Journal of the Royal Society of Medicine, surgeons from St. George's Hospital in London describe two cases in which men were admitted to the hospital with severe nosebleeds sometime after using Viagra.

They suspect that the drug may engorge the veins in the nose, just as it does the veins in the penis, making them more likely to bleed in people who already have weak blood vessels.

But, they admit, at this point it's just a theory.

"This is only a theory based on two case reports, and so far there is no scientific evidence to prove the link," says one of the article's authors, Dr. Lucy Hicklin, an ear, nose and throat surgeon at St. George's.

But, the doctors say if nosebleeds are linked to Viagra use, it's likely that the problem is underreported because patients are often embarrassed to bring up problems related to sex.

In the first case, a man in his late 50s came to the emergency department because his nose had been bleeding for six hours. He had a history of high blood pressure, and was taking medication to treat it. He told the doctors he had taken Viagra, and engaged in "energetic" sexual activity several days before. His nose had bled several times since taking the Viagra, but had stopped on its own. He was admitted to the hospital and was discharged after six days.

The second man was in his 70s and was also being treated for high blood pressure. He came to the emergency department because his nose had been bleeding for five hours. He told doctors that he'd taken Viagra that morning to improve his sexual performance. Doctors admitted him to the hospital and he was discharged after two days.

Neither man had taken unusual doses of the drug; both took the recommended 50 milligrams.

The authors suggest that patients who've had bad nosebleeds in the past should discuss this with their doctor before starting Viagra.

Dr. Nachum Katlowitz, director of male sexual dysfunction at Maimonides Medical Center in Brooklyn, N.Y., says these cases don't concern him.

"I have never had a patient with that problem," he says.

Katlowitz says it's generally OK for people with high blood pressure to take Viagra. But, he points out that those with high blood pressure are more prone to nose bleeds.

One known side effect of Viagra use is nasal congestion, Katlowitz says. Still, it's extremely unlikely that the drug was the cause of these nosebleeds.

"There are seven million prescriptions for Viagra out there, and these are just two cases of nosebleeds," he adds.

What To Do

For more information on Viagra, visit the U.S. Food and Drug Administration or the University of Maryland Medicine.

SOURCES: Lucy Hicklin, M.D., consultant ear, nose and throat surgeon, St. George's Hospital, London, U.K.; Nachum Katlowitz, M.D., director of male sexual dysfunction, Maimonides Medical Center, Brooklyn, N.Y., and director of male fertility, Staten Island University Hospital, Staten Island, N.Y.; August 2002 Journal of the Royal Society of Medicine
Consumer News
undefined
undefinedundefined